Perms and Thinning HairQ: My hair is thinning really badly in the crown of my head. I have been to 3 different dermatologists. The last one stated that he felt I was getting perms too often resulting in scalp irritation causing a form of alopecia. He did a series of scalp injections designed to stimulate hair growth. He stated that I should be getting perms every 8 weeks, but with my hair type I struggle to make it to 5 weeks. I am thinking of letting my hair go natural by braiding it and wearing a wig. Do you have any suggestions?
A: I think you may be on a wise course to step back from an aggressive perm schedule. This is doubly true in light of your dermatologist's advisement.
Given the situation you are dealing with - scalp irritation causing hair loss - you will want to be careful about getting a braided hairstyle. A braid style that is too tight could aggravate your condition and lead to further hair loss. To be safe, I would ask your dermatologist what he thinks of the plan, since he has been able to do an up-close evaluation of the scalp and hair and would be better positioned to give advice specific to your situation.
If he gives the go-ahead, then you should still make sure your stylist is aware of your condition and knows not to over-stress the hair in the braiding process.
As for choosing a wig, I suggest visiting a wig shop where you can try on different styles of wig - specifically wigs with different construction styles. Look for wigs with a cloth or mesh cap or webbed-cap construction. These will allow the scalp to breathe better and will be more comfortable to wear. This may be very important depending on the level of irritation you still have in your scalp and how long the irritation persists.
Apart from this, follow your doctor's advice and take care of your scalp. Hopefully the irritation hasn't resulted in any permanent follicle damage and you will soon have full, lush hair growth again.
Perms and perming
How to braid hair